Secondary Logo

Institutional members access full text with Ovid®

Share this article on:

Conjunctival Lymphoma in a Patient on Fingolimod for Relapsing-Remitting Multiple Sclerosis

Christopher, Karen L. M.D.; Elner, Victor M. M.D., Ph.D.; Demirci, Hakan M.D.

Ophthalmic Plastic and Reconstructive Surgery: May/June 2017 - Volume 33 - Issue 3 - p e73–e75
doi: 10.1097/IOP.0000000000000774
Case Reports

The authors describe a 39-year-old woman treated with fingolimod for relapsing-remitting multiple sclerosis for 2 years who then developed a bilateral conjunctival mucosa-associated lymphoid tissue lymphoma. Fingolimod treatment for multiple sclerosis has been associated with lymphoma in 3 previously reported cases. This is the first case of ocular adnexal lymphoma presumed to be due to fingolimod. Given that ophthalmologists regularly monitor many patients on fingolimod for fingolimod-associated macular edema and ophthalmic manifestations of multiple sclerosis, the authors hope to alert physicians of the possibility of ocular adnexal lymphoma in these patients.

The authors describe a case of conjunctival mucosa-associated lymphoid tissue lymphoma associated with fingolimod treatment for multiple sclerosis and warn that lymphoma may be an adverse event linked to fingolimod therapy.

Department of Ophthalmology and Visual Science, W.K. Kellogg Eye Center, University of Michigan, Ann Arbor, Michigan, U.S.A.

Accepted for publication July 6, 2016.

Supported by a generous support from Mr. and Mrs. Witham.

The patient provided written consent for publication of this case report.

The authors have no financial or conflicts of interest to disclose.

Address correspondence and reprint requests to Hakan Demirci, M.D., Department of Ophthalmology and Visual Science, W.K. Kellogg Eye Center, University of Michigan, 1000 Wall St, Ann Arbor, MI. E-mail: hdemirci@med.umich.edu

© 2017 by The American Society of Ophthalmic Plastic and Reconstructive Surgery, Inc., All rights reserved.